MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM SEPARATOR 054; NRY

PENUMBRA, INC. PENUMBRA SYSTEM SEPARATOR 054; NRY
Catalog Number PSS054
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage, Cerebral (1889)
Date of Event 08/24/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Hemorrhage, is a known and anticipated complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported hemorrhage was an anticipated procedural complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00565; 3005168196-2016-00566; 3005168196-2016-00567.The hospital disposed of the device.
 
Event or Problem Description
On (b)(6) 2013, the patient underwent a thrombectomy procedure using a penumbra system 3max reperfusion catheter, a penumbra system 5max reperfusion catheter, a penumbra system 054 separator and a velocity delivery microcatheter.During the procedure, recanalization was achieved without any procedural complications.However, on postoperative day 1, a non-contrast computerized tomography (ncct) reported hemorrhagic transformation intracerebral hemorrhage (ich) considered to be a non-serious adverse event related to the penumbra system and the procedure, but not related to the index stroke.The pattern of the hemorrhage suggests the possibility of vessel perforation.The patient's stay was complicated by circulatory shock (hypovolemic) on (b)(6) 2013 and the patient was discharged to a rehabilitation center on (b)(6) 2013.Patient follow-up: on (b)(6) 2013, the patient presented to the emergency department with hypotension and septic shock with pulseless electrical activity arrest and was intubated for airway protection during a code.The patient post-arrest mental status was mildly improved to minimally responsive state, +gag, corneal reflex, and oculocephalic, moving to noxious stimuli, but pupils difficult to assess.A chest x-ray was positive for new rul infiltrate therefore vancomycin and zosyn were started.The patient was administered dobutamine for failure to improve mvo2 on pressors (norepinephrine, vasopressin); however, the patient status did not improve even on maximal doses of dobutamine.The patient was then given stress dose of steroids and also received cacl and insulin/d50 for hyperkalemia since the patient experienced acute renal failure.The patient remained oliguric overnight and expired on (b)(6) 2013 due to septic shock.

Brand Name
PENUMBRA SYSTEM SEPARATOR 054
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5620157
Report Number3005168196-2016-00568
Device Sequence Number13455073
Product Code NRY
UDI-Device Identifier00814548010380
UDI-Public00814548010380
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K090752
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2014
Device Catalogue NumberPSS054
Device Lot NumberF20034
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2016
Initial Report FDA Received Date04/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR